News24

ARVs give woman abnormally large breasts

2012-06-14 17:34

Johannesburg - An HIV-positive woman developed abnormally large and stretched breasts due to the side effects of her antiretroviral (ARV) medication, according to a report in the Sowetan on Thursday.

The condition, known as lipodystrophy, was recognised through changes in fat reduction or redistribution, often in one area, leading to abnormal body shape transformations.

"In 2008, my breasts started growing rapidly and got heavy, making life difficult for me," the 29-year-old woman told the newspaper.

The woman told the newspaper that in 2009 she was supposed to go for a breast reduction but could not because she was anaemic and had a bone marrow deficiency.

Doctors treated her for the anaemia and bone marrow related complications but her lipodystrophy worsened.

The woman's breasts reached her knees.

"The combined weight of my breasts is equal to carrying two 2-year-old babies around at all times," she told the newspaper.

"And I cannot sleep properly because I hurt myself if I turn around carelessly."

Not a priority case

The woman said she stayed indoors all day because she could not move.

Dr Phillip Botha from the faculty of medicine and health sciences at Stellenbosch University confirmed that lipodystrophy was a side effect of ARVs.

Health officials did not see the woman's case as a priority so she is on a waiting list for an operation at a state facility as she cannot afford the procedure herself.

Chris Hani Baragwanath Academic Hospital CEO Johanna More told the Sowetan that the hospital had more serious issues to attend to.

Gauteng health department spokesperson Simon Zwane said the woman's condition was not life-threatening.

"What she is asking for is a cosmetic surgical operation and unfortunately this cannot be prioritised above life-threatening and emergency surgical operations that our hospitals deal with daily," Zwane was quoted as saying.

Comments
  • Squeegee - 2012-06-14 17:55

    So, now we will need 1.7mil cosmetic surgeries...

      kenneth.mthethwa - 2012-06-15 07:54

      Fool

  • Koos - 2012-06-14 17:59

    No one tell Zuma this!

  • nomsa.siyothula - 2012-06-14 18:07

    I find this disgusting, that you would see this woman`s suffering as not a priority, does she have to trip and die over her huge breast before you can apologize and pay her family ? honestly ? shame on all of you people who have been pushing her case aside.

  • elkita.robbertse - 2012-06-14 18:11

    Poor woman.I can only imagine what she goes through.Stay strong

  • Ditoa-re - 2012-06-14 20:12

    It gonna be a life threatning case only when she's dead, shame on you south african government

  • bdarcywilliams - 2012-06-15 03:25

    How can any health care professional say it's just cosmetic procedure,( of course it is cosmetic, but needs to be done, from a health point of view) when this has happened as a direct result of her being given ARV's, although it might sound funny,the implications of this situation are serious, because it could affect many more women, and could end up as a very costly exercise for the government, if all the affected women sued the drug manufacturer for not informing them properly of the side effects of the drug.

  • marius.vandenberg.77 - 2012-06-15 06:06

    It is sad how anonymity brings out the worst comments from people!! Where is the medicines board to revoke products that has an obvious and known side effect? Compassion towards fellow citizens is also something that comes with the democratic right to vote..!

  • annie.apple.1042 - 2012-06-15 07:57

    The fact remains, she is home bound and cannot live life 2 the fullest of her capability! all she wants is 2 be a productive member of society, yet this is imposable in her condition! this truly should be a priority case! I would rather my hard earned tax money be spent 2 help women like this then be squandered on government parties!

      Karen - 2012-06-15 10:03

      Well said Annie!

  • pages:
  • 1